Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 377, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 26, 2023, 11:43 PM CDT for Montgomery County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2023, 11:43 PM CDT (04:43 UTC)
- Expired
- Sep 27, 2023, 12:15 AM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Montgomery County, IL
The radar
The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
118
WUUS53 KLSX 270443
SVRLSX
ILC135-270515-
/O.NEW.KLSX.SV.W.0377.230927T0443Z-230927T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1143 PM CDT Tue Sep 26 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Montgomery County in south central Illinois...
* Until 1215 AM CDT.
* At 1142 PM CDT, a severe thunderstorm was located over Nokomis,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Nokomis, Witt, Coalton, Ohlman, and Wenonah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 8935 3929 8943 3935 8931 3935 8914
3925 8914
TIME...MOT...LOC 0442Z 252DEG 29KT 3926 8930
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Pfahler1 follow-up statement
468
WWUS53 KLSX 270509
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1209 AM CDT Wed Sep 27 2023
ILC135-270519-
/O.EXP.KLSX.SV.W.0377.000000T0000Z-230927T0515Z/
Montgomery IL-
1209 AM CDT Wed Sep 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY COUNTY
WILL EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3919 8935 3929 8943 3935 8931 3935 8914
3925 8914
TIME...MOT...LOC 0509Z 252DEG 29KT 3932 8905
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:09 PM CDT, 34 minutes earlier.
Area forecast discussion, Sep 26, 11:09 PM CDT, 34 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1109 PM CDT Tue Sep 26 2023 .SHORT TERM... (Through Late Wednesday Night) Issued at 228 PM CDT Tue Sep 26 2023 Key Messages: 1) Low chances (20 to 30%) for thunderstorms exist this afternoon across mainly southwest and west-central Illinois, with a few possible (20%) across the Ozarks as well. 2) Thunderstorms are more likely (50 to 60%) overnight tonight, with best chances along the I-70 corridor and points south. Severe storms are not likely. 3) A few showers may linger across parts of the area tomorrow and Thursday, but a prolonged period of above normal temperatures and dry weather can be expected through at least early next week and possibly beyond. The primary item of interest today and tomorrow continues to be the potential for scattered showers and thunderstorms, along with at least a limited chance for a strong storm or two. The primary driver of this is a wound-up low pressure system slowly moving southeastward through the upper Mississippi Valley region, along with a weak cold front draped near or slightly south of the I- 70 corridor. While atmospheric moisture is somewhat lacking across the area with dewpoints generally in the 50s and high LCLs (5 to 6kt ft), strong heating along the stalled boundary has generated roughly 1000 to 1500 J/kg of MLCAPE, and weak convection has already begun to develop just to our southeast across southern Illinois, and also to our northeast in closer proximity to the surface low. As the afternoon progresses, a few additional showers and thunderstorms may develop in adjacent areas farther west, particularly in parts of Illinois and the Ozarks, but stronger convective inhibition in these areas will limit the overall coverage. This activity is not likely to be particularly strong, but with steep low level lase rates and around 25 to 30 kt of effective shear present, we can't rule out a few small hail stones and gusty winds. Later this evening and overnight, a narrow low level jet will strengthen and provide some additional convergence along the stalled surface boundary. This narrow corridor of enhanced forcing appears increasingly likely to generate a round of elevated nocturnal convection, although there remains some non-trivial spread among high resolution guidance regarding exactly when and where this will occur. Current guidance favors the I-70 corridor and points slightly farther south for the bulk of this activity, which includes the Columbia, Jefferson City and St. Louis metro areas. Wherever these storms develop, bursts of heavy rain will be possible within convective cores, and especially where storms move across the same areas thanks to storm motions roughly parallel to the initiating boundary. Meanwhile, MUCAPE values of between 500-1000 J/kg, along with continued effective shear of around 30 kt will support instances of mainly small hail and occasional gusty winds. In any case, the potential for strong or severe storms appears to be limited overall. This activity is expected to gradually wane and move east of the area by daybreak tomorrow, but a few showers and weak thunderstorms may linger across mainly southern Illinois through the remainder of the day. This is because the surface boundary is not expected to progress south and out of the area very quickly tomorrow and Wednesday, maintaining an area of modest surface convergence and pooled moisture. Otherwise, expect temperatures to remain slightly above seasonal averages in spite of the weak front, with highs likely climbing to near 80 degrees. BRC .LONG TERM... (Thursday through Next Tuesday) Issued at 228 PM CDT Tue Sep 26 2023 LONG TERM (Thursday onward) The primary story Thursday onward will be the development of an extended period of above normal temperatures, along with a near total lack of appreciable rain chances through at least early next week. Early in the day Thursday, the remnant surface boundary (by then likely a poorly defined stationary front) will likely still be lingering somewhere across the southern half of Missouri and southern Illinois. As such, a few stray showers can't be ruled out early in the day, and possibly into the afternoon. Chances for rain will be low, though, and precipitation amounts are very unlikely. In spite of these meager rain chances, Thursday will likely be the last opportunity to see ANY rainfall until sometime in the middle of next week, and possibly even beyond. This is because a highly amplified longwave ridge is expected to build across the Mississippi Valley beginning Thursday, and will remain in place for several days. Meanwhile, a weak upper trough and frontal boundary are likely to undercut this ridge throughout this period, locking appreciable moisture along the Gulf Coast. Between the building ridge and associated subsidence, and the lack of meaningful moisture return, high confidence exists that above normal temperatures and dry conditions will be observed throughout the weekend and into early next week. As for just HOW warm and dry, ensemble mean 850 temperatures in the NAEFS and ECMWF climb to near or even slightly higher than the 90th percentile Thursday and remain there through the middle of next week. Meanwhile, NBM forecast spreads remain narrow through early next week, with means generally 5 to 10 degrees above daily averages. This equates to temperatures well into the 80s, with a few spots potentially reaching near 90s degrees over the weekend. Meanwhile, ensemble mean PWATS fall below 1 inch for most of the area, which is slightly below average for this time of year. Ensemble members are also almost unanimously dry through early next week...and a majority remain dry well into the end of the week as well. All of this adds up to a high confidence forecast for an extended period of warmth and a lack of rain, and the persistence of drought conditions in many areas. BRC && .AVIATION... (For the 06z TAFs through 06z Wednesday Night) Issued at 1103 PM CDT Tue Sep 26 2023 While there will be a continued chance of showers and thunderstorms through the night, the thunderstorms the a currently around the St. Louis metro area are expected to move east of the terminals by 06Z. Additional showers and thunderstorms will develop over central Missouri in the next few hours and will reach JEF/COU between 07-09Z and STL/SUS/CPS between 09-12Z. The heavier showers and thunderstorms will cause brief MVFR/possible IFR ceilings and visibilities in brief downpours. Most of the rest of the period will be dry and VFR. Otherwise expect light winds outside of thunderstorms. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 26, 7:55 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 755 PM CDT Tue Sep 26 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-280100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 755 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms the rest of the night. A few strong thunderstorms capable producing hail and gusty winds remain possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of isolated thunderstorms mainly across southeastern Missouri and southwestern Illinois Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Britt
In the hours before
Local storm report, Sep 26, 8:53 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
853 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Hail 3 E Foristell 38.81N 90.91W
09/26/2023 M1.50 inch St. Charles MO Trained Spotter
Trained spotter reported ping pong ball
sized hail halfway between Foristell and
Wentzville.
&&
CarneyLocal storm report, Sep 26, 9:06 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Hail Dutzow 38.61N 90.99W
09/26/2023 E0.88 inch Warren MO Trained Spotter
&&
BrittLocal storm report, Sep 26, 9:07 PM CDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
907 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Hail 1 SSE Saint Paul 38.84N 90.73W
09/26/2023 M0.88 inch St. Charles MO Trained Spotter
&&
BrittLocal storm report, Sep 26, 9:12 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
912 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Hail 1 E Washington 38.55N 90.99W
09/26/2023 M1.00 inch Franklin MO Trained Spotter
&&
CarneyLocal storm report, Sep 26, 9:26 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
926 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM Hail Pacific 38.48N 90.75W
09/26/2023 E1.00 inch Franklin MO Trained Spotter
&&
BrittLocal storm report, Sep 26, 10:07 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1007 PM CDT Tue Sep 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail Union 38.45N 91.01W
09/26/2023 E1.00 inch Franklin MO Broadcast Media
Report relayed by KMOV.
&&
CarneyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:51 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 19 min |
| Sep 27, 12:31 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.